Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Birmingham, AL

March 19, 2018Blount County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 7:49 PM CDT for Blount County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 7:49 PM CDT (00:49 UTC)
Expired
Mar 19, 2018, 8:45 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blount County, AL

The radar

The Birmingham radar (KBMX), 102 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:58 PM CDTTSTM WND DMGSnead, ALA FEW TREES WERE BLOWN DOWN NEAR SNEAD.
Mar 19, 7:59 PM CDTHAIL 1.751 Ne Susan Moore, AL
Mar 19, 8:05 PM CDTTSTM WND DMG2 Nw Brooksville, ALSEVERAL TREES DOWN NEAR SUMMIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
2.6
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS54 KBMX 200049
SVRBMX
ALC009-200145-
/O.NEW.KBMX.SV.W.0019.180320T0049Z-180320T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
749 PM CDT MON MAR 19 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Blount County in central Alabama...

* Until 845 PM CDT

* At 748 PM CDT, severe thunderstorms were located along a line
  extending from near Walnut Grove to near Blountsville to near Good
  Hope, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore,
  Walnut Grove, Nectar, Rosa, McLarty, Brooksville, Chamblees Mill,
  Fowler Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
northeastern Alabama.

LAT...LON 3420 8640 3410 8630 3405 8633 3398 8634
      3394 8637 3394 8633 3393 8635 3400 8674
      3403 8672 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3409 8666
      3412 8663 3412 8660 3419 8655 3422 8654
TIME...MOT...LOC 0048Z 274DEG 46KT 3410 8627 3412 8651 3414 8692 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
1 follow-up statement
674 
WWUS54 KBMX 200110
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
810 PM CDT MON MAR 19 2018

ALC009-200145-
/O.CON.KBMX.SV.W.0019.000000T0000Z-180320T0145Z/
Blount AL-
810 PM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN BLOUNT COUNTY...

At 810 PM CDT, severe thunderstorms were located along a line
extending from near Walnut Grove to Blountsville, moving east at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oneonta, Blountsville, Cleveland, Altoona, Snead, Susan Moore, Walnut
Grove, Nectar, Rosa, McLarty, Brooksville, Chamblees Mill, Fowler
Spring and Hendrix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
northeastern Alabama.

LAT...LON 3420 8640 3410 8630 3405 8633 3398 8634
      3394 8637 3394 8633 3393 8635 3400 8674
      3403 8672 3403 8670 3406 8671 3405 8668
      3408 8670 3409 8669 3408 8669 3409 8666
      3412 8663 3412 8660 3419 8655 3422 8654
TIME...MOT...LOC 0110Z 275DEG 41KT 3410 8631 3409 8661 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:49 PM CDT, 0 minutes earlier.

Area forecast discussion, Mar 19, 7:49 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
749 PM CDT Mon Mar 19 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

...SEVERE WEATHER THREAT CONTINUES...

The environment remains favorable for severe thunderstorms with
wind shear continuing to increase across our northern and central
counties. Though storm development remains more isolated across
our southern and central counties, any activity that develops and
intensifies will have the opportunity to tap into favorable
instability and dynamics that will support all convective hazards
from very large hail to tornadoes to damaging winds. Currently,
the most favorable area for severe storms in where the best low
level convergence is from Double Springs to Oneonta to Helfin.
These storms will slowly move south and east the nest few hours.

An effective surface dryline extended from near Natural Bridge in
Winston County southwest to near Vernon in Lamar County. The
severe weather threat will end as the dryline progresses further
southeast.

We have launched special weather balloon soundings every 3 hours
since 18Z this afternoon and the trend over time has been
increasing wind shear across central Alabama while robust
instability has been maintained due to the solar heating much of
the area experienced for much of the afternoon along with
generally southerly winds that have helped maintain dew points
generally in the 60's across much of our forecast area.

A limiting factor in convective development has been the remnant
Elevated Mixed Layer (EML) that has persistently been present in
the observed soundings aloft this afternoon. This dry layer has
helped to promote the accumulation of convective available
potential energy while only permitting the strongest of updrafts
to break through the cap. This has resulted in the cap holding
strong across much of our south-central counties since mid
afternoon while earlier development across northeast Mississippi
and northwest Alabama have maintained their development and
further expanded in extent and intensity over the past few hours.

05/75

&&

.AVIATION...
00Z TAF Discussion.

Trend with this set of TAFs will be in a bit more optimistic
direction, as the higher coverage of convection thus far has
remained well to the north of central Alabama terminals. Will
maintain a VCTS for a couple of hours at most locations, although
it did push this back an hour or two from the previous forecast
(based on radar trends). Still quite a bit of uncertainty on how
far south the convection will get overnight. If radar trends over
the next couple hours show the storms eventually expanding in
area, then we can update the TAFs where necessary.

Winds will shift around to a more westerly direction overnight,
and start to increase and be more gusty after sunrise on Tuesday.
The models were giving me mixed signals on the development of
lower clouds after the rain/storm threat ends overnight. Given the
lack of clouds back to the west, I am inclined to believe the more
optimistic of the model solutions. But once the winds kick up
Tuesday, the cumulus field should start to fill in as well.

/61/

&&

.FIRE WEATHER...

After some storms tonight, light showers are possible Tuesday,
before dry conditions arrive by Wednesday. RH values will be
elevated the next couple days. There are no fire weather
concerns.

&&

.PREV DISCUSSION...
/Issued 649 PM CDT Mon Mar 19 2018/

Confidence has increased in the potential for explosive supercell
thunderstorm development late this afternoon into tonight
especially along and north of a line from Tuscaloosa to Calera to
Wedowee. A dangerous environment will also be in place south of
this line, but initiation of storms and storm coverage is
questionable.

Currently, surface winds have veered to the southwest across most
of the area following the passage of a warm front. Normally this
would yield lower dewpoints and overall moisture quality, but this
does not appear to be the case. Dewpoints are holding in the mid
to upper 60s upstream across MS. Moisture quality should not be an
issue as this event progresses.

This event will hinge on evolution of the surface to 850mb wind
fields in response to the approaching upper-level trough. We are
already seeing this response across the northern half of MS where
winds are south to southeast near Tupelo and Columbus. Hi-res
models appear to be getting a better handle on the mesoscale
features and are slowly trending more aggressive with surface
pressure troughing and backing of winds in the 23-03z time frame.
HRRR guidance suggests the potential for 0-1km shear to exceed
40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg,
supports a risk for a few long-track tornadoes. A violent tornado
cannot be ruled out. The best chance of these enhanced ingredients
coming together for long-track tornadoes appears to be from I-65
eastward and as far south as Shelby, Talladega, Clay, and Randolph
counties.

Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample
critical changes in the low-level wind environment.

87/Grantham

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     51  55  34  51  33 /  90  40  30   0   0
Anniston    53  56  35  53  33 /  90  40  30   0   0
Birmingham  49  54  37  56  36 /  80  40  20   0   0
Tuscaloosa  48  56  37  60  37 /  70  30  10   0   0
Calera      50  55  37  59  36 /  80  40  20   0   0
Auburn      56  59  38  58  36 /  70  20  20   0   0
Montgomery  57  60  39  62  38 /  60  20  10   0   0
Troy        55  62  41  62  37 /  50  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 3 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
403 PM CDT Mon Mar 19 2018

ALZ011>015-017>050-210015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Severe storms are expected late this afternoon into tonight These
storms will move from west to east, entering northwest Central
Alabama as early as 4 PM and exiting southeast Central Alabama as
late as 2 AM Tuesday morning. The greatest potential for strong
tornadoes is north of a line from Tuscaloosa to Calera to Wedowee.
However, tornadoes, very large large hail, and damaging winds are
possible area wide.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Cooler air moving in behind the system will result in the potential
for lows at or below freezing across parts of north central Alabama
Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed through early Tuesday morning.

In the hours before

Local storm report, Mar 19, 4:10 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             FOSTERS CROSSROADS      33.42N 85.56W
03/19/2018  E1.50 INCH       RANDOLPH           AL   PUBLIC

&&
Local storm report, Mar 19, 6:45 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 NE DOUBLE SPRINGS     34.15N 87.40W
03/19/2018  E0.50 INCH       WINSTON            AL   PUBLIC

            A FEW REPORTS OF DIME SIZE HAIL IN AND
            AROUND DOUBLE SPRINGS.

&&

MAL
Local storm report, Mar 19, 7:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 SW STRAWBERRY         34.24N 86.50W
03/19/2018  E1.00 INCH       BLOUNT             AL   PUBLIC

            QUARTER SIZE HAIL REPORTED IN FAR NORTHERN
            BLOUNT COUNTY.

&&

MAL
Local storm report, Mar 19, 7:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 SSE HALEYVILLE        34.22N 87.60W
03/19/2018  E1.00 INCH       WINSTON            AL   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED IN
            HALEYVILLE.

&&

MAL
Local storm report, Mar 19, 7:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 N BLOUNTSVILLE        34.11N 86.58W
03/19/2018  E1.75 INCH       BLOUNT             AL   PUBLIC

            GOLF BALL SIZE HAIL ON THE NORTH SIDE OF
            BLOUNTSVILLE.

&&

MAL
Local storm report, Mar 19, 7:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 N BLOUNTSVILLE        34.11N 86.58W
03/19/2018  E2.00 INCH       BLOUNT             AL   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            BLOUNTSVILLE. HAIL FROM PING BALL BALL TO
            EGG SIZE.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:03 PM CDTSevere Thunderstorm WarningBMXBlount42 min
Mar 19, 7:18 PM CDTTornado WarningBMXBlount31 min
Mar 19, 7:29 PM CDTTornado WarningBMXEtowah61 min
Mar 19, 7:41 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair34 min
Mar 19, 7:43 PM CDTSevere Thunderstorm WarningBMXEtowah62 min
Mar 19, 8:02 PM CDTTornado WarningBMXCherokee58 min
Mar 19, 8:09 PM CDTSevere Thunderstorm WarningBMXCalhoun66 min
Mar 19, 8:15 PM CDTTornado WarningBMXCalhoun, Etowah45 min
Mar 19, 8:33 PM CDTTornado WarningBMXSt. Clair42 min
Mar 19, 8:38 PM CDTTornado WarningBMXCleburne46 min
Mar 19, 8:48 PM CDTTornado WarningBMXCalhoun42 min
Mar 19, 9:05 PM CDTTornado WarningBMXCalhoun21 min
Mar 19, 9:24 PM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Etowah, St. Clair6 hr
Mar 19, 9:27 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Mar 19, 9:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega59 min
Mar 19, 10:20 PM CDTSevere Thunderstorm WarningBMXCleburne40 min
Mar 19, 11:01 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, Talladega3 hr
Mar 20, 3:06 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more19 hr
Mar 20, 5:33 AM CDTDense Fog AdvisoryBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.